Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 45, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 30, 2020, 4:46 PM EDT for 4 counties in West Virginia; Washington County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2020, 4:46 PM EDT (20:46 UTC)
- Expired
- Jul 30, 2020, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Washington County, OH, Pleasants County, WV, Ritchie County, WV, Wirt County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 115 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
465
WGUS51 KRLX 302046
FFWRLX
OHC167-WVC073-085-105-107-310000-
/O.NEW.KRLX.FF.W.0045.200730T2046Z-200731T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
446 PM EDT Thu Jul 30 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Washington County in southeastern Ohio...
Pleasants County in northwestern West Virginia...
Northwestern Ritchie County in northwestern West Virginia...
Central Wirt County in northwestern West Virginia...
Wood County in northwestern West Virginia...
* Until 800 PM EDT.
* At 446 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Parkersburg, Marietta, Belpre, St. Marys, Elizabeth, Vienna,
Williamstown, Belmont, Boaz, Mineralwells, Lubeck, Washington,
Newport, North Hills, Waverly, Walker, Willow Island, Davisville,
Schultz and Freeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3928 8173 3950 8148 3958 8119 3951 8108
3946 8112 3947 8105 3948 8106 3946 8103
3935 8101 3923 8119 3920 8121 3913 8122
3899 8147 3900 8153 3911 8174 3918 8176
3922 8173
FLASH FLOOD...RADAR INDICATED
$$
HART2 follow-up statements
862
WGUS71 KRLX 302223
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
623 PM EDT Thu Jul 30 2020
OHC167-WVC073-085-105-107-310000-
/O.CON.KRLX.FF.W.0045.000000T0000Z-200731T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington OH-Pleasants WV-Ritchie WV-Wirt WV-Wood WV-
623 PM EDT Thu Jul 30 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR CENTRAL WASHINGTON, PLEASANTS, NORTHWESTERN RITCHIE, CENTRAL
WIRT AND WOOD COUNTIES...
At 623 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Parkersburg, Marietta, Belpre, St. Marys, Elizabeth, Vienna,
Williamstown, Belmont, Boaz, Mineralwells, Lubeck, Washington,
Newport, North Hills, Waverly, Walker, Willow Island, Davisville,
Schultz and Freeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3928 8173 3950 8148 3958 8119 3951 8108
3946 8112 3947 8105 3948 8106 3946 8103
3935 8101 3923 8119 3920 8121 3913 8122
3899 8147 3900 8153 3911 8174 3918 8176
3922 8173
FLASH FLOOD...RADAR INDICATED
$$
HART153
WGUS71 KRLX 302351
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
751 PM EDT Thu Jul 30 2020
OHC167-WVC073-085-105-107-310001-
/O.EXP.KRLX.FF.W.0045.000000T0000Z-200731T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington OH-Pleasants WV-Ritchie WV-Wirt WV-Wood WV-
751 PM EDT Thu Jul 30 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR
CENTRAL WASHINGTON, PLEASANTS, NORTHWESTERN RITCHIE, CENTRAL WIRT
AND WOOD COUNTIES...
Flood waters are receding and flooding is no longer expected to pose
a threat. However, please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 800 AM EDT Friday for
portions of northeast Kentucky...southeast Ohio...southwest Virginia
and West Virginia.
LAT...LON 3928 8173 3950 8148 3958 8119 3951 8108
3946 8112 3947 8105 3948 8106 3946 8103
3935 8101 3923 8119 3920 8121 3913 8122
3899 8147 3900 8153 3911 8174 3918 8176
3922 8173
$$
HARTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:19 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 30, 3:19 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Charleston WV
319 PM EDT Thu Jul 30 2020
.SYNOPSIS...
Weak low pressure approaches from the west, while upper level
disturbances cross the area today. Low pressure crosses Friday.
Another low and cold front approach over the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 318 PM Thursday...
Expanded the Flash Flood Watch farther to the northeast to
account for ongoing heavy rainfall, along with expected
additional rainfall overnight.
As of 200 PM Thursday...
A low pressure system moves in from the west/southwest. Showers
and thunderstorms are currently occurring over the area and will
persist through the period. Rainfall is the largest threat with
this system, and a Flash Flood Watch has been issued through
tomorrow morning as models indicate plenty of moisture and lift
to keep these showers going as the low moves through. Rainfall
amounts up to 2 inches is possible for much of the area,
potentially exceeding 2 1/2 inches at some locations. Isolated
higher amounts will also be possible in storms with heavy
downpours. The northwestern portion of the area will likely
have the least amount of rainfall for the area with rainfall
amounts around 0.5-1 inches. Low lying areas and areas
particularly vulnerable to water issues may experience flooding
as this system continues to move through.
Low stratus and/or fog will be possible tonight as these
showers persist, and may linger through much of the morning on
Friday. The surface low moves through the area on Friday with
an associated front lingering along the southeastern portion of
the region. This will allow chances of precipitation to remain
mostly along the southeast Friday night, however widespread
chances will still be possible through the remainder of the
area.
Temperatures on Friday will be on the cooler side, just below
normal, with highs in the upper 70s to lower 80s for the
lowlands and in the upper 60s to upper 70s for the higher
elevations.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 312 PM Thursday...
Longwave trough remains situated to our west over the weekend
with deep southwest flow aloft. At the surface a wavy front
will lift north over time as a surface low tracks to our
northwest. The net result will be a rather unsettled day on
Saturday with numerous showers/thunderstorms developing by
afternoon. PWATs remain high so the threat for locally heavy
rainfall will persist. The front then lifts northward on Sunday
as does the deeper moisture, so less overall coverage of
showers/storms is expected with the greatest PoPs over the
mountains. It will remain warm and muggy with dewpoints
remaining around 70 throughout the weekend.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 312 PM Thursday...
Forecast uncertainty increases as we head into next week with
the potential of Isaias recurving up the East Coast. Models are
rather consistent in keeping a trough aloft over our region
which should keep a daily threat for showers/storms in our
forecast. Heavier rains are possible should Isaias track close
or over our region, but plenty of time to monitor that. It does
appear that our temps will cool to more normal levels for early
August, perhaps even coming in a tad bit cooler than normal by
the middle of next week.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 120 PM Thursday...
A low pressure system is approaching from the southwest,
bringing heavy showers and thunderstorms to much of the area.
All sites are coded with VCTS, and thunderstorms may occur at
some sites as this system moves in. Some last minute amendments
may be necessary if thunderstorms do approach the sites, but
will keep a watch on the ongoing conditions. Gusty winds could
occur with these storms, as well as heavy downpours which could
lead to brief dips to IFR conditions at some sites. MVFR
conditions will also be possible in ceilings and visibilities in
rain through much of the period.
Showers and thunderstorms will likely continue through most of
the period. Low stratus or fog may form tonight leading to IFR
conditions in ceilings and possibly in visibilities. These
conditions will likely hold through the morning hours tomorrow,
improving to MVFR conditions around 14/15Z.
Winds should be relatively light and variable for most of the
period, with brief periods of stronger winds possible in storms.
Winds should become mostly calm tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing, location, and intensity of showers
and storms could vary this afternoon and tonight. Intensity of
fog may vary overnight tonight into Friday morning.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H M L M H M H H M
HTS CONSISTENCY H H M H L M H H H M M M
BKW CONSISTENCY H H H M H M H H H H H H
EKN CONSISTENCY H H H H H M H H H M M L
PKB CONSISTENCY H H H H H M M H H H M M
CKB CONSISTENCY H H H H H M L H M M M M
AFTER 18Z FRIDAY...
IFR possible in rain Friday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Friday morning for WVZ005>008-
013>020-024>034-039-040-515>526.
OH...Flash Flood Watch through Friday morning for OHZ083>087.
KY...Flash Flood Watch through Friday morning for KYZ101>103-105.
VA...Flash Flood Watch through Friday morning for VAZ003-004.
&&
SYNOPSIS...ABE/CG
NEAR TERM...RH/CG
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...CGHazardous weather outlook, Jul 30, 3:20 PM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Charleston WV 320 PM EDT Thu Jul 30 2020 KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>020-024>034-039- 040-515>526-311930- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln- Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming- Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 320 PM EDT Thu Jul 30 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms with locally heavy rainfall will remain possible through Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-WVZ009>011-311930- Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler- 320 PM EDT Thu Jul 30 2020 This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through tonight. A prolonged heavy downpour could cause localized minor flood issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms with locally heavy rainfall will remain possible through Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jul 30, 2:30 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLASH FLOOD 1 E HUNTINGTON 38.41N 82.42W
07/30/2020 CABELL WV BROADCAST MEDIA
ROUTE 60 AT 5TH AVENUE FLOODED BY RUSHING WATER WITH A
CAR STRANDED.
&&
EVENT NUMBER RLX2001092
ABELocal storm report, Jul 30, 2:44 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 3 ESE HUNTINGTON 38.40N 82.38W
07/30/2020 CABELL WV TRAINED SPOTTER
SPOTTER REPORTED 1.88" OF RAIN AND HIGHLAND DRIVE
FLOODED AND IMPASSABLE FOR A TIME.
&&
EVENT NUMBER RLX2001093
ABESpecial weather statement, Jul 30, 2:45 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Charleston WV
245 PM EDT Thu Jul 30 2020
WVZ016-018-028-029-301915-
Calhoun-Roane-Gilmer-Braxton-
245 PM EDT Thu Jul 30 2020
...PERSISTENT THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT
SOUTHEASTERN CALHOUN...SOUTHERN GILMER...CENTRAL BRAXTON AND
SOUTHEASTERN ROANE COUNTIES...
At 243 PM EDT, thunderstorms with heavy rainfall were moving across
Calhoun, Gilmer, Braxton, and Roan counties, moving east at 35 mph.
Locations impacted include...
Amma, Burnsville, Shock, Wilsie, Tariff, Rosedale, Stouts Mills,
Exchange, Heaters, Orma, Left Hand, Looneyville, Nicut, Cedarville
and Chloe.
This includes Interstate 79 between mile markers 23 and 31, and
between mile markers 70 and 83.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. A quick 1 to 2 inches of rain may occur in less than an
hour.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3876 8056 3863 8099 3867 8103 3860 8109
3854 8130 3869 8139 3893 8063 3890 8060
3886 8059 3886 8057
TIME...MOT...LOC 1843Z 256DEG 32KT 3874 8098
HARTLocal storm report, Jul 30, 2:48 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN ALTIZER 38.42N 82.37W
07/30/2020 M3.00 INCH CABELL WV MESONET
MEASUREMENT FROM PERSONAL WEATHER STATION.
&&
EVENT NUMBER RLX2001094
ABELocal storm report, Jul 30, 3:19 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 1 NNE GOOD HOPE 38.61N 82.31W
07/30/2020 GALLIA OH EMERGENCY MNGR
ROUTE 218 FLOODED IN NUMEROUS PLACES AND SEVERAL OTHER
ROADS AFFECTED BY FLASH FLOODING IN SOUTHERN PART OF THE
COUNTY. RAIN GAUGE AT SOUTH GALLIA MIDDLE SCHOOL
RECORDED 3.31 INCHES OF RAIN.
&&
EVENT NUMBER RLX2001095
ABELocal storm report, Jul 30, 4:43 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM FLASH FLOOD 3 S GRANTSVILLE 38.87N 81.10W
07/30/2020 CALHOUN WV 911 CALL CENTER
WATER ENTERING HOMES LOCATED ALONG RT 16.
OTHER PARTS OF RT 16 ALSO FLOODED.
&&
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 12:22 PM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 25 more | 20 hr |
| Jul 30, 12:25 PM EDT | Special Weather Statement | RLX | Wayne | 50 min |
| Jul 30, 12:41 PM EDT | Special Weather Statement | RLX | Pleasants | 49 min |
| Jul 30, 1:13 PM EDT | Special Weather Statement | RLX | Cabell | 62 min |
| Jul 30, 1:42 PM EDT | Flash Flood Warning | RLX | Cabell | 114 min |
| Jul 30, 2:00 PM EDT | Special Weather Statement | RLX | Mason | 30 min |
| Jul 30, 2:19 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer | 41 min |
| Jul 30, 2:45 PM EDT | Special Weather Statement | RLX | Calhoun | 30 min |
| Jul 30, 2:58 PM EDT | Flash Flood Warning | RLX | Braxton, Calhoun, Gilmer, Roane | 3 hr |
| Jul 30, 4:28 PM EDT | Flash Flood Warning | RLX | Calhoun, Ritchie, Roane, Wirt | 3 hr |
| Jul 30, 4:52 PM EDT | Special Weather Statement | RLX | Barbour, Lewis, Upshur | 53 min |
| Jul 30, 5:52 PM EDT | Areal Flood Warning | RLX | Braxton, Gilmer | 6 hr |
| Jul 30, 7:20 PM EDT | Areal Flood Warning | RLX | Calhoun, Gilmer | 6 hr |
| Jul 30, 6:20 PM EDT | Flash Flood Warning | RLX | Washington | 115 min |
Nearby
Flash Flood Warnings in West Virginia, 2020Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.